Anti-Vaccine Posts Use Deceptively Edited Video Clip
By Saranac Hale Spencer
Posted on December 19, 2020
Social media pages that share anti-vaccine messages have used a selectively edited news clip that suggests the COVID-19 vaccine is unsafe. The clip shows a nurse fainting after she gets the vaccine, but it doesn’t show her quick recovery afterward when she explains that she is prone to fainting when triggered by even a slight pain.
Facebook posts fueling suspicion of the COVID-19 vaccine have appropriated a news clip showing one of the first nurses in Chattanooga, Tennessee, to get the shot.
A local NBC affiliate filmed the first vaccinations as they were administered at CHI Memorial Hospital there on Dec. 17. One of the six health care workers to receive the vaccine during that publicity event was Tiffany Dover, a nurse in the hospital’s critical care unit.
“It’s been a hard time,” Dover said about the pandemic. “We’ve persevered through it, but I think that this vaccination offers us hope.”
After getting the shot, Dover began to feel lightheaded and then passed out, which was shown in the news clip.
Shortly afterward, she explained to the TV reporter, “I have a history of having an overactive vagal response and, so, with that, if I have pain from anything — hang nail or I stub my toe — I can just pass out.”
Dover reported that she was “feeling fine” after her fainting episode. “The pain in my arm is very minimal, actually, but it doesn’t take much,” she said, estimating that she has fainted “six times in the last six weeks.”
The hospital issued a statement the following day quoting Dr. Jesse Tucker saying, “The fainting episode is not an adverse reaction to the vaccine, but related to her medical condition.”
An “overactive vagal response” basically means that nerves controlling heartbeat and blood pressure send the wrong signal — slowing the heart while expanding blood vessels — and blood pools in the legs, so the brain doesn’t get enough oxygen. This response is often triggered by pain and causes a person to faint.
It’s “quite common,” according to a description from Cedars-Sinai, which explained that the condition “most often affects children and young adults, but it can happen at any age.”
Fainting can also happen after any kind of vaccine, according to the Centers for Disease Control and Prevention.
It has most commonly been reported in relation to three vaccines given to adolescents — HPV, MCV4 and Tdap, according to the CDC’s website. Those vaccines contain different ingredients, so “scientists think that fainting is due to the vaccination process and not to the vaccines themselves,” the website says.
“Fainting itself is generally not serious, but harm from related falls or other accidents can cause injury,” according to the CDC. “The main concern is head injury.”
The CDC recommends that those administering the COVID-19 vaccine observe patients for 15 minutes afterward to safeguard against injuries from fainting.
But none of that information is conveyed in the Facebook posts that show Dover fainting.
Instead, those posts include captions that falsely suggest there’s something unsafe about the vaccine.
“CCU Manager passes out mid-live broadcast after receiving the COVE idD Vackseen,” was the caption accompanying a version of the clip that racked up hundreds of thousands of views in less than 24 hours on a page that frequently posts anti-vaccine messages.
Another account that has a history of anti-vaccine messages said: “Watch this nurse pass out after receiving the COVID vaccine. It’s so safe though, right? Why do people continue to follow these rabid dictators?”
As we’ve written before, no serious safety concerns have been reported regarding the currently available COVID-19 vaccine, although some health care workers who have taken the vaccine have had allergic reactions. (See “A Guide to Pfizer/BioNTech’s COVID-19 Vaccine“ and “Q&A on COVID-19 Vaccines” for more.)
Further information about the safety of the COVID-19 vaccine is available from the CDC.
Hoots, Mary Francis. “First doses of COVID-19 vaccines administered at Chattanooga hospital on Thursday.” WRCBtv. 17 Dec 2020.
CHI Memorial Hospital. Press release. Twitter. 18 Dec 2020.
Cedars-Sinai. Vasovagal Syncope. Cedars-sinai.org. Accessed 18 Dec 2020.
Centers for Disease Control and Prevention. Fainting (Syncope) after Vaccination. CDC.gov. Accessed 18 Dec 2020.
McDonald, Jessica. “A Guide to Pfizer/BioNTech’s COVID-19 Vaccine.” FactCheck.org. Updated 12 Dec 2020.
McDonald, Jessica. “Q&A on COVID-19 Vaccines.” FactCheck.org. 18 Dec 2020.